5 Common Drug Reactions That Affect the Skin

Of all the side effects that can result from the use of medication, drug allergies affecting the skin are the most common. There are many different types of “adverse cutaneous drug reactions” (ACDRs), and while most of them are not serious, some can be life-threatening.

“Drug reactions can range from mild to deadly,” says Raja Sivamani, MD, an associate professor of clinical dermatology at UC Davis Health. “There are a few classes [of drugs] that tend to cause ACDRs more than others,” including antibiotics, anticonvulsants, NSAIDs (non-steroidal anti-inflammatory drugs), chemotherapy medications and opioid painkillers, although a wide variety of drugs can cause such side effects. And most medications contain at least one inactive ingredient that can cause an allergic reaction, according to a 2019 study in Science Translational Medicine. For example, coloring agents used to help distinguish one dosage amount from another, or to separate a statin from an anti-nausea drug, may trigger an allergic reaction.

Though experts are not sure why some people experience ACDRs, there are certain factors that might make them more likely to occur in certain individuals, according to Whitney A. High, MD, a professor of dermatology and pathology and director of dermatopathology at the University of Colorado School of Medicine in Aurora. “There is good evidence that people taking multiple drugs tend to have more reactions,” for example, and higher rates have been found in those with HIV (human immunodeficiency virus) or certain other viruses, in elderly individuals and in females.

Taking Multiple Drugs Increases the Possibility of Skin Reactions

While the reasons they occur are unclear, it is known that they either involve immune-based reactions or non-immune-based reactions. Regardless of the underlying process, the most important focus for consumers is knowing the signs of common ACDRs and what to do about them.

Common Adverse Skin Drug Reactions

  1. Exanthematous eruptions, also known as morbilliform eruptions, are the most common type of ACDR and are often characterized by measles-like lesions that usually first appear on the torso and then spread to other areas of the body in a symmetrical pattern. Other symptoms can include fever, chills, burning and itching. These types of reactions are often caused by penicillin and other antibiotics, including Bactrim and Sulfatrim (trimethoprim-sulfamethoxazole, TMP-SMX), as well as NSAIDs (like Aleve, Motrin, Advil and Celebrex) and antiepileptic drugs. Though these are typically mild and go away within a few days or weeks after stopping the medication, they can lead to life-threatening conditions if the drug is continued.
  2. Hives (urticaria) is the second most common type of ACDR and is indicated by welts on the skin that vary in size. It can occur either after a patient begins taking a medication for the first time or, in some cases, an allergy can develop with repeated or continuous use of a drug. This leads to a delayed reaction that might not be as obviously associated with the medication. Drugs that are frequently linked with hives include certain antibiotics such as penicillins, cephalosporins, sulfonamides, tetracyclines and NSAIDs. The blood pressure medication Apresoline (hydralazine), opioids, and substances used during X-rays (like iodine) are other agents that can cause urticaria in sensitive people.
  3. Single lesions (fixed-drug eruptions) involve a single lesion that may be round or oval-shaped, reddish, and might include blisters. Burning or itching may also occur before the lesion appears. These most often occur on the hands, feet, tongue or genital area, and they are often a result of taking antibiotics, particularly trimethoprim-sulfamethoxazole, or NSAIDs. If you have a fixed-drug reaction and then take the same drug again later, the lesion — and possibly new ones — will appear again at the same site as before.
  4. Flu-like symptoms and fever before a rash (erythema multiforme-like reactions) include a rare but life-threatening condition called Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN).  Formerly thought of as two separate conditions, SJS/TEN is severe, and can be disfiguring and fatal. Over-the-counter pain relievers such as NSAIDs, the gout medication allopurinol, penicillin and other antibiotics, and antiepileptics are among the drugs that can cause these kinds of reactions, and they may occur after the patient has had an infection, such as an upper respiratory tract infection or pneumonia.
  5. Burning, blistering, peeling after exposure to the sun (photosensitivity) occurs when a drug interacts with ultraviolet light from the sun. It might affect only the areas of the skin that have been exposed to the sun, or there might be a more widespread reaction that affects most or all of the body. Retin A and Accutane increase your sensitivity to sunlight dramatically. Antiarrhythmics such as amiodarone, thiazide diuretics, antibiotics including doxycycline, tetracycline and fluoroquinolones  such as Cipro (ciprofloxacin) and Levaquin (levofloxacin), antifungals such as voriconazole and NSAIDs such as naproxen are some of the most common causes of drug-induced photosensitivity. Other antibiotics,  tricyclic antidepressants and other medications can also cause this reaction. 

Unlike the other types of reactions, this one may not require that you stop taking the drug, but you will need to avoid the sun and be diligent about wearing sunscreen and clothing that shields your skin from the sun.

What to Do If You Suspect a Skin Reaction

If you have symptoms like those described above, be “very critical of medications you have taken in the last two weeks to 28 days,” High recommends. “If it has been longer than 28 days, with rare exceptions, it is likely not a drug reaction.”

If you think you might be having a skin reaction in response to a medication, Kavita Sarin, MD, PhD, an associate professor of dermatology at Stanford University Medical Center in California, advises that you assess the situation as follows and respond accordingly:

With a “localized rash that is asymptomatic or itchy, without any systemic symptoms or significant pain, it is okay to stop medication and request an urgent appointment with the physician the next day,” she says.

If you have hives, notice whether they affect the face or neck, and whether there is any swelling of the throat or full-body flushing. These are signs of a severe allergic reaction, and you should go to the emergency room immediately if they are present.  If you have had previous anaphylactic reactions, you should carry an epinephrine injection such as EpiPen with you for potential future use.

If you develop a rash on the skin, notice whether it is painful, if there are oral ulcers, fevers, dizziness, swelling of the joints, pain in the eyes or genital area. This also indicates a severe drug reaction and warrants an immediate trip to the ER.

“Never try to play a doctor at home and always take drug reactions seriously — a healthcare provider should evaluate you as soon as possible,” says Sivamani. This is definitely a situation in which the better-safe-than-sorry wisdom applies. “Some drug reactions will start small and can become very serious.”


Tori Rodriguez

Tori Rodriguez, MA, LPC, AHC, is an Atlanta-based journalist, licensed psychotherapist and Ayurvedic health coach, creator of the body-positive wellness company Bettie Page Fitness, and author of two books – The Little Book of Bettie: Taking a Page from the Queen of Pinups and Bettie Page: The Lost Years. She holds a BS in psychology from Georgia State University and an MA in counseling psychology from the Georgia School of Professional Psychology. Tori has also managed a medical practice and was instrumental in developing Georgia’s multi-specialty telemedicine program. Photo courtesy of Brooklyn Brat Images


Did you find this article helpful?


Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments

Latest News

Covid-19: Side Effects of Trump’s Treatments

Covid-19: Side Effects of Trump’s Treatments

President Donald Trump announced (via Twitter, of course) what some considered unthinkable, and others considered inevitable — that he had tested positive for Covid-19. Over the weekend, he received various treatments  — supplements like vitamin D, zinc and melatonin, an experimental antibody combination, an antiviral drug and a powerful anti-inflammatory…

Un-Sheltering Tips for Your Health and Immune System

Un-Sheltering Tips for Your Health and Immune System

As we all emerge from our bubbles of limited contact with others, we are walking straight into the double whammy of flu season and COVID-19 germs. Can your body fight off exposure to the flu and COVID? Your immune system feeds off the basics of life — sleep, movement, food…